Missouri, 2023

Damaging Wind in Missouri, August 26, 2023

August 26, 2023 · NWS PAH · 1 event in 1 county or zone

A broken line of thunderstorms moved southeast across parts of southeast Missouri. A few of these storms produced strong winds, including isolated wind damage at Poplar Bluff.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A broken line of thunderstorms moved southeast across parts of southeast Missouri. A few of these storms produced strong winds, including isolated wind damage at Poplar Bluff. During the peak heating hours in the mid to late afternoon, thunderstorms gradually increased in coverage along a weak surface boundary over southeast Missouri. Wind shear was weak, but strong instability and high precipitable water values resulted in a wet microburst. Mixed-layer cape ranged from 2500 to 3500 J/kg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 26, 1:13 PM CST, 17 minutes earlier.

Area forecast discussion, Aug 26, 1:13 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
213 PM CDT Sat Aug 26 2023

.SHORT TERM...(Tonight through Sunday night)
Issued at 200 PM CDT Sat Aug 26 2023

Per collaboration, we've shaved back the heat headlines due to
convective cloud debris and peak heating/dew points already being
achieved. There is still potential, mainly in the south, for high
heat/humidity, so we've left the headlines there for now.

There is still a slight risk of severe over ptns of SEMO mainly as
the models swirl an MCV into an area of High CAPE with DCAPE
potential for downbursts. Cannot rule this out with peak heating
storms. All Cams develop a line along/about where current
convection is breaking out and shove it across the FA, esp SEMO,
thru tonight. An axis of theta-e also exists in this region, where
the ESAT's show chart topping PW's. Heavy rain, esp where it
repeats, could create localized flood issues, but 3 hr FFG totals
3-4" and 6 hour totals of 4-5" should preclude the necessity of a
Watch.

As the front makes passage and cooler air overtakes the column,
the overturning will create high overnight-into tmrw morning pops,
before nosediving the other direction upon the columnar overturn.
Highs tmrw topping out in the lower 80s generally will signal the
official end to this brutal heat/humidity.

.LONG TERM...(Monday through Saturday)
Issued at 200 PM CDT Sat Aug 26 2023

Finally...relief. Almost daily highs in the low-mid 80s are so
welcome. We notice the upper 70s are gone, not surprising.
Similarly, the upper 50s are gone, except for potentially Monday
night. Also not that surprising and no complaints here with lower
60s pervasive for the bulk of the week. It stands as a generally
dry weather regime despite some model tweeking on an occasional
pop. Toward the end of the week, some transition back toward a
warmer and more humid forecast is potentially in the offing as the
central Conus ridge builds back and tropical remnants lift
into/across the South. As a result, temps push 90 and dew points
push 70 again by next weekend.

&&

.AVIATION...
Issued at 200 PM CDT Sat Aug 26 2023

Vicinity showers/tsms are anticipated thru the peak heating hours,
esp KCGI-KPAH, where restrictions are most likely. Otherwise the
cold front makes slow passage over the package, offering generally
VFR cigs until later tonight-tmrw, when MVFR to potentially IFR
cigs enter the forecast. Overall pops are relatively high so chose
to include these long hours with vicinity mention at all
terminals, with the fewest hours inclusive across the north where
the cooler/drier air overtakes first.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 7 PM CDT this evening for ILZ086-087-091.

     Excessive Heat Warning until 7 PM CDT this evening for
     ILZ088>090-092>094.

MO...Excessive Heat Warning until 7 PM CDT this evening for MOZ086-
     087-100-107>112-114.

IN...None.
KY...Heat Advisory until 7 PM CDT this evening for KYZ010>022.

     Excessive Heat Warning until 7 PM CDT this evening for
     KYZ001>009.

&&
Hazardous weather outlook, Aug 26, 11:39 AM CST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1239 PM CDT Sat Aug 26 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1239 PM CDT Sat Aug 26 2023 /139 PM EDT Sat Aug 26 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Heat headlines are expected to contract, refer to the warning and
advisory products for the details. The highest heat indices will
be along the Tennessee and Arkansas border regions of western
Kentucky and southeast Missouri.

Thunderstorm chances include a small chance of strong storms
capable of gusty winds, frequent lightning, and heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A chance of thunderstorms is forecast mostly for the southern
half of the region Sunday. Locally heavy rainfall and lightning
will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotters should stay tuned in case their activation is requested.

In the hours before

Special weather statement, Aug 26, 12:06 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Paducah KY
106 PM CDT Sat Aug 26 2023

MOZ086-087-110-111-261845-
Stoddard MO-Bollinger MO-Cape Girardeau MO-Scott MO-
106 PM CDT Sat Aug 26 2023

...A strong thunderstorm will impact portions of eastern Bollinger,
northwestern Scott, southwestern Cape Girardeau and northeastern
Stoddard Counties through 145 PM CDT...

At 106 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marble Hill, moving south at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Marble Hill around 120 PM CDT.
  Leopold around 125 PM CDT.

Other locations in the path of this storm include Advance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3742 9013 3749 8992 3711 8958 3696 8996
TIME...MOT...LOC 1806Z 337DEG 25KT 3739 9000

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

York
Special weather statement, Aug 26, 12:31 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Paducah KY
131 PM CDT Sat Aug 26 2023

MOZ107>109-261900-
Butler MO-Carter MO-Ripley MO-
131 PM CDT Sat Aug 26 2023

...A strong thunderstorm will impact portions of southern Carter,
eastern Ripley and southwestern Butler Counties through 200 PM CDT...

At 130 PM CDT, Doppler radar was tracking a strong thunderstorm near
Budapest, or 8 miles north of Doniphan, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Doniphan around 145 PM CDT.
  Fairdealing around 150 PM CDT.

Other locations in the path of this storm include Oxly and Naylor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 9080 3677 9094 3685 9074 3650 9034
TIME...MOT...LOC 1830Z 333DEG 27KT 3675 9080

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

York
Special weather statement, Aug 26, 12:52 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Paducah KY
152 PM CDT Sat Aug 26 2023

KYZ001-MOZ087-110>112-114-261930-
Fulton KY-Stoddard MO-Cape Girardeau MO-New Madrid MO-Scott MO-
Mississippi MO-
152 PM CDT Sat Aug 26 2023

...A strong thunderstorm will impact portions of western Fulton,
southwestern Mississippi, southwestern Scott, central New Madrid,
southwestern Cape Girardeau and eastern Stoddard Counties through 230
PM CDT...

At 152 PM CDT, Doppler radar was tracking a strong thunderstorm near
Advance, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Oran and Bell City around 200 PM CDT.

Other locations in the path of this storm include Sikeston, Miner,
Morehouse, Matthews and Canalou.

This includes the following highways...
 Interstate 57 in Missouri between Mile Markers 1 and 4.
 Interstate 55 between Mile Markers 36 and 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3711 8994 3713 8990 3713 8987 3714 8986
      3720 8974 3660 8920 3645 8967
TIME...MOT...LOC 1852Z 337DEG 28KT 3710 8981

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

York
Special weather statement, Aug 26, 1:05 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Paducah KY
205 PM CDT Sat Aug 26 2023

KYZ007-008-010-011-261945-
Marshall KY-Crittenden KY-Lyon KY-Livingston KY-
205 PM CDT Sat Aug 26 2023

...A strong thunderstorm will impact portions of southwestern
Crittenden, southeastern Livingston, northeastern Marshall and
western Lyon Counties through 245 PM CDT...

At 205 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Salem, or 9 miles north of Calvert City, moving
south at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Calvert City, Demumbers Bay Campground, Hillman Ferry Campground
  and Birmingham Ferry Recreation Area.

This includes the following highways...
 Interstate 24 in Kentucky between Mile Markers 24 and 40.
 Interstate 69 in Kentucky between Mile Markers 45 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3716 8843 3719 8844 3726 8823 3695 8803
      3686 8834
TIME...MOT...LOC 1905Z 339DEG 14KT 3716 8831

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

York

The radar

The Paducah radar (KPAH), 149 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butler

When
August 26, 1:30 PM CST
Where
Butler County, 1 mi S of Poplar Bluff
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.736, -90.400

A tree was down on power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117665.